Alert archive / Arkansas / Flash Flood Warnings in 2016

Flash Flood Warning 154, NWS Memphis, TN

December 17, 2016Greene County, Arkansas

NWS Memphis, TN issued this flash flood warning at Dec 17, 2016, 4:38 PM CST for Greene County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2016, 4:38 PM CST (22:38 UTC)
Expired
Dec 17, 2016, 7:30 PM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Greene County, AR

The radar

The Memphis radar (KNQA), 97 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

258 
WGUS54 KMEG 172238
FFWMEG
ARC055-180130-
/O.NEW.KMEG.FF.W.0154.161217T2238Z-161218T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
438 PM CST SAT DEC 17 2016

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Central Greene County in eastern Arkansas...

* Until 730 PM CST

* At 434 PM CST...Trained Weather Spotters estimate 1 inches of rain
  has occurred

* Some locations that will experience flooding include...
  Hooker and Late.

* If flooded, turn around dont drown.

LAT...LON 3617 9023 3614 9024 3612 9027 3612 9029
      3610 9030 3599 9047 3597 9076 3617 9070

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 17, 2:51 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 17, 2:51 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
251 PM CST Sat Dec 17 2016

.DISCUSSION...
Active weather over the 18 hours across the Midsouth, with severe
storms this afternoon and evening followed by possible light
freezing precipitation late tonight.

Midafternoon temperatures were running around 25 degrees above
normal as a tropical maritime airmass prevailed over the Midsouth.
100mb mixed-layer CAPE was nearing 1500 J/KG. This instability
should be increasingly tapped by storms as the elevated mixed
layer erodes with midlevel height falls through early evening.
Assuming storms become rooted in the near boundary layer, sufficient
vertical shear will exist to support rotating updrafts and a
tornado threat into middle evening. Severe weather threat will
fall to zero behind the Arctic front as is slowly drops to near
the I-40 corridor by 9 PM CST. This will be the strongest Arctic
cold frontal passage of the season thus far.

Regarding overnight winter weather potential, little has changed
from earlier forecast. 12Z NAM/GFS and later HRRR/RUC models show
rainfall ending around the time surface temps fall below freezing.
A Winter Weather Advisory was issued earlier for locations where
there is most likely to be subfreezing temps overlapping with
light rain. Precip should exit areas east of the Natchez Trace
Parkway near or shortly after sunrise Sunday.

The center of the 1041mb Arctic surface pressure ridge will lift
from the Kansas City area midafternoon Sunday, eastward along the
I-70 corridor. Sufficient low level pressure gradient will remain
across the Midsouth to keep surface winds up in the mixed shallow
Arctic layer. A Wind Chill Advisory for early Monday will likely
be issued on Sunday for areas along and north of I-40.

After clear calm and cold Tuesday morning, temps should gradually
moderate as the Arctic pressure ridge center lifts to the mid-
Atlantic coast. Weak low level southerly flow will return modified
maritime air on Wednesday, ahead of a fast moving midlevel shortwave.
Rainfall chances will remain limited over the Midsouth, better
focused to the south and east toward the coast in the vicinity of
richer low level moisture.

12Z GFS and ECMWF models dig a deeper trof over the southern
plains late in the week, but with significant timing differences
developing by Christmas day. The ECMWF is the more progressive of
the two and more in line with previous model consensus. In any
case, milder temps and a return of rain chances appear on order
late in the week.

PWB

&&

.AVIATION...
18Z TAF cycle

Winds, ceilings, weather all a problem this cycle. Strong and gusty
southerly winds to continue this afternoon. Winds will veer to
northwesterly and blustery early this evening. Rain and
thunderstorms could come in this afternoon and last into the
evening. Then freezing drizzle possible at Jonesboro and Memphis.
Ceilings to drop below 1000 feet after frontal passage.

WER

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory from 10 PM this evening to 6 AM CST
     Sunday for Clay-Craighead-Crittenden-Greene-Lawrence-
     Mississippi-Poinsett-Randolph.

MO...Winter Weather Advisory from 10 PM this evening to 6 AM CST
     Sunday for Dunklin-Pemiscot.

MS...Winter Weather Advisory from midnight tonight to 6 AM CST Sunday
     for Alcorn-Benton MS-DeSoto-Marshall-Prentiss-Tippah-
     Tishomingo.

TN...Winter Weather Advisory from midnight tonight to 6 AM CST Sunday
     for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
     Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
     Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Dec 17, 3:10 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CST SAT DEC 17 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-182315-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
310 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS OVER EAST
ARKANSAS...MISSOURI BOOTHEEL...ALL OF WEST TENNESSEE...AND NORTH
MISSISSIPPI THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. ONE OR TWO
TORNADOES WILL ALSO BE POSSIBLE. THE SEVERE WEATHER THREAT WILL
GRADUALLY MOVE FROM NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND
NORTHWEST TENNESSEE THIS AFTERNOON...TO THE MEMPHIS METRO BY EARLY
TO MID EVENING... AND NORTH MISSISSIPPI LATE THIS EVENING.

SIGNIFICANTLY COLDER AIR WILL ARRIVE THIS EVENING AND OVERNIGHT...
BEHIND AN ARCTIC COLD FRONT. THE SEVERE WEATHER THREAT WILL END
AS THIS FRONT PASSES. POST FRONTAL RAINS WILL GRADUALLY DIMINISH...
BUT POSSIBLY NOT BEFORE SUBFREEZING TEMPERATURES ARRIVE. THIS MAY
LEAD TO A BRIEF PERIOD OF LIGHT FREEZING RAIN AND SLEET BEFORE
PRECIPITATION ENDS COMPLETELY. WATER PUDDLES THAT FORMED FROM
RAINFALL EARLIER IN THE EVENING WILL LIKELY FREEZE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUBFREEZING WIND CHILLS WILL BE POSSIBLE EARLY MONDAY MORNING
ALONG AND NORTH OF THE INTERSTATE 40 CORRIDOR...INCLUDING THE
MEMPHIS METRO AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.

PWB

In the hours before

Special weather statement, Dec 17, 2:04 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
204 PM CST SAT DEC 17 2016

ARZ009-018-MOZ113-172030-
Greene AR-Clay AR-Dunklin MO-
204 PM CST SAT DEC 17 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 230 PM CST FOR...

Eastern Greene County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Dunklin County in southeastern Missouri...

At 203 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located near Cardwell, or 7
miles south of Marmaduke.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Greene...southeastern Clay and Dunklin Counties
should monitor this storm closely.

LAT...LON 3639 8996 3600 8997 3599 9048 3615 9047
TIME...MOT...LOC 2003Z 240DEG 49KT 3607 9036
Special weather statement, Dec 17, 2:30 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
230 PM CST SAT DEC 17 2016

ARZ018-172100-
Greene AR-
230 PM CST SAT DEC 17 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 300 PM CST FOR...

Greene County in eastern Arkansas...

At 230 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located near Evening Star, or
near Crowleys Ridge State Park.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Greene County should monitor this storm closely.

LAT...LON 3626 9032 3597 9044 3597 9085 3626 9068
TIME...MOT...LOC 2030Z 246DEG 39KT 3612 9068
Special weather statement, Dec 17, 3:05 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
305 PM CST SAT DEC 17 2016

TNZ001-002-172130-
Lake TN-Obion TN-
305 PM CST SAT DEC 17 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 330 PM CST FOR...

Northeastern Lake County in western Tennessee...
Northwestern Obion County in western Tennessee...

At 305 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located near Marston, or near
Portageville.

${report2}

People in northeastern Lake and northwestern Obion Counties should
monitor this storm closely.

LAT...LON 3650 8918 3649 8918 3638 8951 3642 8954
      3644 8954 3646 8952 3648 8952 3650 8954
      3650 8949 3647 8949 3646 8948 3646 8946
      3650 8942 3651 8931
TIME...MOT...LOC 2105Z 246DEG 39KT 3646 8958
Special weather statement, Dec 17, 3:13 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
313 PM CST SAT DEC 17 2016

ARZ009-MOZ113-115-172145-
Clay AR-Pemiscot MO-Dunklin MO-
313 PM CST SAT DEC 17 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 345 PM CST FOR...

Northeastern Clay County in eastern Arkansas...
Northwestern Pemiscot County in southeastern Missouri...
Northeastern Dunklin County in southeastern Missouri...

At 313 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located near Holcomb, or near
Piggott.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Clay...northwestern Pemiscot and northeastern
Dunklin Counties should monitor this storm closely.

LAT...LON 3655 8995 3653 8996 3641 8996 3639 8997
      3639 8985 3635 8985 3627 9028 3650 9023
      3650 9022 3651 9021 3659 8996
TIME...MOT...LOC 2113Z 251DEG 25KT 3639 9008
Special weather statement, Dec 17, 3:45 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
345 PM CST SAT DEC 17 2016

ARZ017-018-026-172215-
Craighead AR-Greene AR-Lawrence AR-
345 PM CST SAT DEC 17 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 415 PM CST FOR...

Western Craighead County in eastern Arkansas...
Greene County in eastern Arkansas...
Southeastern Lawrence County in eastern Arkansas...

At 345 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located over Egypt, or 8 miles
southwest of Bono.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Craighead...Greene and southeastern Lawrence
Counties should monitor this storm closely.

LAT...LON 3626 9068 3626 9032 3625 9032 3571 9082
      3571 9103 3587 9103
TIME...MOT...LOC 2145Z 239DEG 49KT 3585 9093
Special weather statement, Dec 17, 4:05 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
405 PM CST SAT DEC 17 2016

ARZ009-018-MOZ113-172245-
Greene AR-Clay AR-Dunklin MO-
405 PM CST SAT DEC 17 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 445 PM CST FOR...

Central Greene County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Dunklin County in southeastern Missouri...

At 404 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located over Paragould.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Greene...eastern Clay and Dunklin Counties should
monitor this storm closely.

LAT...LON 3663 8996 3655 8995 3645 8996 3639 8997
      3639 8996 3630 8996 3600 9019 3600 9038
      3598 9039 3597 9054 3597 9073 3650 9027
      3650 9022 3654 9021 3655 9019 3659 9019
      3660 9016 3663 9015
TIME...MOT...LOC 2204Z 241DEG 48KT 3609 9054

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 12:16 PM CSTWinter Weather AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 4 more18 hr
Dec 17, 2:21 PM CSTSevere Thunderstorm WarningMEGClay39 min
Dec 17, 2:30 PM CSTSpecial Weather StatementMEGGreene30 min
Dec 17, 2:43 PM CSTSevere Thunderstorm WarningMEGClay, Greene32 min
Dec 17, 3:45 PM CSTSpecial Weather StatementMEGGreene30 min
Dec 17, 4:05 PM CSTSpecial Weather StatementMEGGreene40 min
Dec 17, 4:27 PM CSTSevere Thunderstorm WarningMEGClay, Greene48 min
Dec 17, 4:34 PM CSTTornado WarningMEGClay, Greene26 min
Dec 17, 4:39 PM CSTSevere Thunderstorm WarningMEGCraighead, Poinsett51 min
Dec 17, 5:06 PM CSTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett24 min
Dec 17, 5:19 PM CSTTornado WarningMEGCraighead, Mississippi, Poinsett26 min
Dec 17, 5:27 PM CSTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett48 min
Dec 17, 5:51 PM CSTSevere Thunderstorm WarningMEGMississippi39 min

Nearby

Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.